Tags

, , ,

Well, it took a month of slow, evil degradation for me to experience the dark side of ADHD meds.

In early June, my doctor happily assigned me a low dose of a drug called Biphentin. With his blessing and laundry list of warnings; I had high hopes for a bright, crystal clear future.

Unfortunately; that wasn’t exactly what I ended up encountering. Instead; I was plunged into a deep, dark cavern of  negative emotions I hope to God I never experience again.

To the uninitiated reader; ADHD. or Attention Deficit Hyperactivity Disorder is a condition that I like to describe as putting jet fuel into a Chevette and then turning the key. A person with ADHD has a myriad of random thoughts and distractions all screeching simultaneously while the person is fighting to focus on one simple thing. Add to that a complete and utter lack of impulse control; well, you have a seriously compromised human being.

I am one of these individuals.

The weird thing about this state of mind is that our wiring is so off-kilter that a depressant will wire us up; while stimulants calm us down.

Stimulants…these are the key for medicating an ADHD brain.

Take for example; coffee. Now; if the average person drank ten expressos in a row near bedtime; they’d be up all night long, jittery and sleep deprived. Not so for most people with ADHD. We “shiny brained” individuals would consider this Sominex. It’ll lull you right into a nice, sweet place where you can say “nite nite” and saw wood unapologetically.

Another difficult symptom is the struggle to stay awake or pay attention when everyone else is alert when something is less than compelling. It’s not laziness or lack of sleep. It’s literally our brains misfiring. On the flip side; if something does catch our attention that is interesting, it usually takes an act of God to pull us away from it.

After a half century of failures, incompletes and being the freak everyone avoids; I decided enough was enough. I got help.

Enter the devil’s deliverance into the abyss.

Now, to be fair; Biphentin is an effective treatment for people with ADHD. I’ve heard many testimonials about what a Godsend it was to those it worked properly for. With it, this drug gifted them with clarity and focus. That, however, was only part of my experience. The balance of said experience was, shall we say, somewhat lacking.

The first week was so filled with promise. I remember taking that first pill and waiting for the clouds to part. OH…they parted alright; as I lay pinned to the sofa. I could barely get up, let alone function. I sort of experienced what drug paralysis felt like, and I wasn’t overjoyed. Imagine that!

God, how ungrateful could I be!

During the course of this week, I got shit done. I mean, I REALLY knuckled down and made things happen. Unfortunately for me, the clear moments didn’t last all that long. However, while I was in that zone, I ran through tasks like a tornado in a trailer park. What was left in my wake was accomplishment.

It was what happened in and around those moments of clarity that left me a little less than thrilled. I started becoming dark. Only a little at first. As the week progressed, the clear moments seemed less joyful while negative emotion suddenly started taking over.

I felt rage for anger’s sake. There was no rhyme or reason for me to feel that way; but there it was. It took nothing for me to completely fly off the handle at anyone or anything. Yet…I knew it took time for things to settle, so I stuck with it. After all, the doctor had warned me these things could happen.

Through all this, I started having panic attacks. They almost always followed the blind moments of anger. I was able to talk myself down from them, but as time progressed; they started taking over.

In my second week on Biphentin, the anxiety attacks escalated. It became increasingly difficult to leave the house. I found myself so completely overwhelmed that it was all I could do to function beyond sitting in one spot completely engulfed in that state. During that week, the panic morphed into a deeper sadness that left me increasingly despondent.

Into week three, I’m calling people I care about names that should be reserved for the dregs of society. I became toxic, ugly and filled with dank, forlorn despair. The little joy I once had completely left me. All that remained were my inner demons acting on my behalf. I was powerless to stop the deluge.

In my quieter moments; I held onto the hope that as I acclimated to the drug, I would stabilize. This kept me going; even though deep inside I knew I was reeling out of control.

By week four, I have people pleading with me to get off the medication. I kept the doctor’s message in mind as I parroted to my very concerned loved ones that this too shall pass.

Month one ended with me on the brink. I wasn’t feeling all the wonderful things I had hoped. Yet, I persevered.

One bottle committed to history, and I stubbornly renew the prescription. Then, all Hell broke loose.

It didn’t take a day for this 52-year-old man to completely derail. And…at this point, it wasn’t me in control, it was my darkness that was in the driver’s seat.

darkdave

I became so overwrought I had literally experienced a total and complete mental meltdown. Couple that with access to social media; well, as you may surmise; this didn’t end well.

My poor roommate FINALLY got through to me, and snapped me out of the state I was in. I truly was on my way to find a place to secure my noose. In fact; it was almost a compulsion. I couldn’t see past my sadness. What’s worse, there was no cause for me to feel that depth of despair. It was a state of mind I could not find my way out of.

Then that little window of clarity hit. That’s when I finally woke up and realized what was going down; the damage I had done, and what I almost accomplished.

I called the doctor, and my roomie took me  down to the doctor that evening. My own physician was not in the office, but his collegue immediately ordered me off the medication; and warned me it’d be a week before that drug was completely out of my system. Honestly, I felt the greatest sense of relief knowing the drug was no longer going to dictate terms to me on a daily basis.

Regrettably; the symptoms didn’t immediately dissipate once I stopped the drug. I spent the next day grinding my teeth until my head felt like it was going to explode. It was that, or my risking a volley of insults at anyone I encountered.  The following day; I cried a river of snot. There was no reason for me to cry; yet, there it was. By day three, I felt me, myself and I starting to emerge from the depths. Consequently; so did all the racing thoughts and distractions.

I couldn’t wait until Thursday. Despite the dark half of that month; that clarity and stability I experienced was like a high for me. I tasted normal thought; and I wanted more!

When I returned to see the doctor; we re-hashed what had occurred. He told me that he didn’t think the drug itself was the issue; rather, it might have been things lying under the surface of my emotions. While I agreed with that, it was clear this medication amplified everything to such an extent; I wasn’t always cognizant of what I was doing until the next window of clarity was upon me.

I am guessing Sybil must have been familiar with this sensation as one of her choir took over and sang whatever song she wanted.

So…I’m now handed a piece of paper containing a different medication. He said if this didn’t cut it, I’d need to see a specialist. He also told me not to wait a month if I ended up feeling anything close to as strong a reaction as I had with Biphentin. So, I crossed my fingers and prayed for sunshine.

I think I got it too! In fact, I know I have. Da Taz is smiling now!

Here’s to hoping my demons are safely locked away; someplace where they have no access to my mornings, noons or nights. Let them have at it, somewhere they cannot deprive me of the light I’ve been feeling since that nightmare ended.

Keep smiling, and thanks for stopping by!

Advertisements